Wyoming, 2020

Hail and Damaging Wind in Wyoming, July 19, 2020

July 19, 2020 · NWS UNR · 9 events in 2 counties and zones

A supercell thunderstorm developed over Crook County, producing a swath of large hail as it tracked southeastward. Gusty winds also developed as it moved into South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over Crook County, producing a swath of large hail as it tracked southeastward. Gusty winds also developed as it moved into South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 19, 12:16 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 19, 12:16 PM MST, 3 hours 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
116 PM MDT Sun Jul 19 2020

.DISCUSSION...(This Evening Through Sunday)
Issued at 1259 PM MDT Sun Jul 19 2020

Water vapor shows broad trof extending from the Pac NW through the
Northern Plains. Short wave moving through the Northern Plains
that has been responsible for this mornings convection still
resulting in mostly cloudy skies and a few showers across
western/central SD early this afternoon. Weak inverted trof over
eastern WY resulting in increasing return flow across our western
zones.

Still expecting a strong/severe storm or two to develop along the
inverted trof by later this afternoon, with activity moving into
the Black Hills and far southwest SD. Axis of MLCAPE continues to
increase in that area under return flow, and shear is more than
sufficient for rotating updrafts. Rest of area should remain
largely capped, especially given residual mid-level clouds. Could
see an uptick in elevated activity in our southern zones overnight
given increasing low level jet/theta-e advection.

A stronger northern stream trof will push a cold front through the
Northern Plains on Monday. Timing of front should place the best
severe potential over western/central SD in the afternoon through
early time frame, with lesser chances for severe storms behind the
front across northeast WY.

Should see a return to warmer temps in the mid to late week time
frame as flow aloft transitions from zonal to southwest, although
the flow will remain disturbed for a nearly daily chance of
storms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1124 AM MDT Sun Jul 19 2020

Scattered showers and thundershowers will persist into the early
afternoon over mainly western into south central SD. More showers
and thunderstorms are likely to develop by late afternoon over
northeast WY into the Black Hills and track southeast across
mostly northeast WY and southwest SD through the evening. Severe
storms are possible with large hail and strong wind gusts in these
areas, with brief MVFR conditions and heavy rainfall also
possible. Areas of MVFR/IFR conditions are expected to develop
late tonight and persist into Monday morning, especially from the
Black Hills area to south central SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...26
Hazardous weather outlook, Jul 19, 3:03 AM MST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
403 AM MDT Sun Jul 19 2020

SDZ012-024>031-041>044-047-072>074-201300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Jackson-Bennett-Todd-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
403 AM MDT Sun Jul 19 2020 /503 AM CDT Sun Jul 19 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected today through this evening. Some storms
may be severe in the afternoon and evening, with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An active weather pattern will return for the next few days, with
daily chances for showers and thunderstorms through midweek.
There is a slight risk for severe thunderstorms across western
South Dakota. Large hail and strong wind gusts will be the
primary threats. There is also a marginal risk for severe storms
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-046-049-201300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Mellette-
Tripp-
403 AM MDT Sun Jul 19 2020 /503 AM CDT Sun Jul 19 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this afternoon and evening. Some
storms may be strong, but widespread severe weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An active weather pattern will return for the next few days, with
daily chances for showers and thunderstorms through midweek.
There is a slight risk for severe thunderstorms across western
South Dakota. Large hail and strong wind gusts will be the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071-201300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
403 AM MDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are expected today through this evening. Some storms
may be severe in the afternoon and evening, with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An active weather pattern will return for the next few days, with
daily chances for showers and thunderstorms through midweek.
There is a marginal risk for severe storms Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 186 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
July 19, 3:25 PM MST
Where
Crook County, 8.07 mi NW of New Haven
Measured
1 in hail
Reported by
Public
Coordinates
44.830, -104.950

Hail, Crook

When
July 19, 3:43 PM MST
Where
Crook County, 1 mi N of New Haven
Measured
1.75 in hail
Reported by
Public
Coordinates
44.764, -104.830

Hail, Crook

When
July 19, 4:10 PM MST
Where
Crook County, Devils Tower
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.580, -104.700

Hail, Crook

When
July 19, 4:49 PM MST to 5:00 PM MST
Where
Crook County, 5 mi W of Sundance
Measured
1.5 in hail
Reported by
Public
Coordinates
44.410, -104.481

Hail, Crook

When
July 19, 5:00 PM MST
Where
Crook County, 8 mi SSE of Sundance
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.303, -104.318

Hail, Crook

When
July 19, 5:00 PM MST
Where
Crook County, 7.52 mi SSE of Sundance
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
44.310, -104.320

Hail, Crook

When
July 19, 5:05 PM MST
Where
Crook County, 9.81 mi SSE of Sundance
Measured
2.25 in hail
Reported by
Storm Chaser
Coordinates
44.280, -104.300

Hail, Crook

When
July 19, 5:08 PM MST
Where
Crook County, 1 mi SE of New Haven
Measured
1.25 in hail
Reported by
Public
Coordinates
44.740, -104.816

Thunderstorm Wind, Weston

When
July 19, 5:42 PM MST
Where
Weston County, Four Corners
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -104.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911630, 911633, 911636, 911640, 911643, 911644, 911645, 911646, 911647.